Alert archive / New York / Flash Flood Warnings in 2011

Flash Flood Warning 56, NWS Binghamton, NY

June 23, 2011Broome County, Chenango County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 23, 2011, 8:49 PM EDT for Broome County, Chenango County, New York. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2011, 8:49 PM EDT (00:49 UTC)
Expired
Jun 24, 2011, 2:45 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Broome County, NY, Chenango County, NY

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:03 PM EDTFLASH FLOODBainbridge, NYCOUNTY ROUTE 38 BETWEEN BAINBRIDGE AND GUILFORD FLOODED... PARTS OF DOWNTOWN BAINBRIDGE FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WGUS51 KBGM 240049
FFWBGM
NYC007-017-240645-
/O.NEW.KBGM.FF.W.0056.110624T0049Z-110624T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
849 PM EDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BROOME COUNTY IN CENTRAL NEW YORK...
  SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK...

* UNTIL 245 AM EDT

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ADDITIONAL HEAVY RAIN MOVING TOWARD THE AREA...WHICH COULD BRING 
ANOTHER INCH OF RAIN IN A SHORT AMOUNT OF TIME TO LOCATIONS ALREADY 
HIT HARD BY FLOODING EARLIER THIS EVENING.

EMERGENCY MANAGEMENT OFFICIALS HAVE REPORTED WIDESPREAD FLASH 
FLOODING OF ROADS AND HOMES ACROSS NORTHEAST BROOME COUNTY AND 
SOUTHERN CHENANGO COUNTY... INCLUDING WATER RESCUES AND MUDSLIDES. 
FLOODING PROBLEMS ARE LIKELY TO CONTINUE INTO THE OVERNIGHT HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AFTON...
  BAINBRIDGE...CASTLE CREEK...CHENANGO BRIDGE...CHENANGO FORKS...
  GREENE...GUILFORD...HARPURSVILLE AND SANITARIA SPRINGS.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4239 7540 4236 7539 4235 7541 4234 7540
      4231 7542 4220 7542 4213 7585 4231 7604
      4246 7540 4244 7538 4241 7538

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:52 PM EDT, 57 minutes earlier.

Area forecast discussion, Jun 23, 7:52 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT THU JUN 23 2011

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL KEEP A SOUTHWEST FLOW OF
MOIST AND UNSTABLE AIR OVER THE REGION INTO SATURDAY. THIS WILL
KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN OUR FORECAST THROUGH THE
FIRST HALF OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
.UPDATED AT 730 PM... MADE SOME CHANGES TO TRY TO TIME A LINE OF
HIGHER POPS CURRENTLY MOVING EAST ACROSS CENTRAL PA AND WESTERN
NY. THIS LINE IS ASSOCIATED WITH A WIND SHIFT TO SW AND SLIGHTLY
LOWER DEW POINTS. STILL COULD BE SOME THUNDER ALONG THIS LINE AS
LATEST SPC MESO-ANALYSIS IS STILL INDICATING A N-S BAND OF CAPES
FROM 500-1000 J/KG ACROSS OUR AREA. THE LINE SHOULD BE EAST OF OUR
COUNTIES BY AROUND MIDNIGHT. MEANWHILE... SCATTERED RW/TRW WILL
PERSIST AHEAD OF AND BEHIND THE LINE. ISOLATED HVY RAIN WILL
CONTINUE TO BE A THREAT... ESPECIALLY UNTIL AROUND MIDNIGHT.
SLIGHT DESTABILIZATION ASSOCIATED WITH LOSS OF DIURNAL HEATING AND
ADVECTION OF SLIGHTLY LOWER DEW POINTS WILL LOWER THE HEAVY RAIN
THREAT SOMEWHAT OVERNIGHT.

.PREVIOUS DISCUSSION... PERSISTANT SFC TROF OVER THE NRN THIRD OF
THE FCST AREA COMBINED WITH S SW FLOW OF UNSTABLE AIR AND YET
ANOTHER UPR WV WILL KEEP THE THREAT OF TRWS IN THE FCST TNGT. MESO
ANALYSIS SHOWS MOD INSTABILITY OVER MUCH OF THE FCST AREA THIS
AFTN. SINKING MOTION IN THE WAKE OF THIS MRNGS CONV AND WV
ALLOWED CLRG AND SOME HTG HELPING TO TRIGGER THE NEXT AREA OF
STORMS AHD OF THE WV. SOME BETTER SHEAR INVOF THE SFC TROF SO
STORMS IN THAT AREA WILL NEED TO BE WATCHED FOR MESOS AND SVR
PTNL. ACTIVITY MAY TEND TO WEAKEN AFT MDNT BHD THE WV BUT LL CONV
NEAR THE FNT OVER THE NORTH MAY HELP FOCUS CONV.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
UPR LOW CONTS TO DRIFT NEWRD THRU THE PD. SYSTEM PUSHES A SERIES
OF UPR WVS AND SFC TROF THRU SAT. ON FRI...OCCLUDED FNT PASSES AND
PERHAPS BRINGS THE BEST CHANCE FOR SVR WX WITH THE GOOD LL CONV
AND UPR LVL PUSH OF COOL AND DRY AIR. SAT BRINGS MORE SCT CONV
WITH THE UPR TROF LINE PASSING COMBINED WITH DAYTIME HTG.

LOOKS AS THOUGH THE FLOOD THREAT WILL CONT TO DIMINISH THRU THE PD
AS SOME MID LVL DRYING HELPS TO LWR PWATS...AS WELL AS INCRSG UPR
LVL WLY FLOW HELPS KEEPS STORMS MVG.

DRIER AIR ARRIVES ON SUN AS THE UPR LOW PULLS OUT AND A SMALL SFC
HIPRES BLDS IN FROM THE WEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
XTNDD PD FEATURES A FAIRLY STRONG UPR WV AND SFC TROF MVG THRU MON
NGT AND TUE. THIS SYSTEM WILL TRIGGER SHWRS AND TRWS THEN BE FLWD
BY DRY WX AS HIPRES BLDS IN FROM THE CNTRL LAKES. ECMWF AND GFS IN
FAIRLY GOOD AGREEMENT SO POPULATED THE PD WITH HPC GUIDE AND
TWEAKED SOME TEMPS TWRD GFS MOS NUMBERS.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT TAF SITES FOR THE
FIRST FEW HOURS OF THE TAF PERIOD...WITH OCCASIONAL MAINLY MVFR
CONDITIONS. AFTER ABT 04Z...SOME BREAKS MAY ALLOW FOR SOME LOWER
STRATUS AND LGT FOG TO DEVELOP, ESPECIALLY OVERNIGHT AND TWD
MORNING. KEPT BOTH CIG AND VISBY MAINLY MVFR, EXCEPT FOR SOME LWR
IFR CIGS AT ELM AND BGM.

AFTER 14Z FRIDAY...ANY FOG AND LWR CLDS SHOULD BURN OFF AND VFR
CONDITIONS WILL PREVAIL ACROSS THE REGION. EXPECT MORE SHRA AND
TSRA TO DEVELOP, ESPECIALLY AFTER 18Z...BUT DID NOT INCLUDE IN
FORECAST ATTM DUE TO COVERAGE UNCERTAINTY AND TIMING. ANY STORMS
MAY LWR CONDITIONS INTO MVFR FLGT CATEGORIES.

OUTLOOK...

FRIDAY NIGHT THROUGH SATURDAY...PERIODS OF MVFR...IN SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS FRIDAY EVENING. VFR SATURDAY
WITH CHC FOR SHRA/TSRA.

SUNDAY AND MONDAY...VFR.
TUESDAY...CHC FOR SHRA/TSRA AS ANOTHER SYSTEM APPROACHES.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/MSE
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...JML/MSE
Hazardous weather outlook, Jun 23, 6:07 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
607 PM EDT THU JUN 23 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-242215-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
607 PM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PERIODS OF THUNDERSTORMS WILL MOVE THROUGH THE REGION
TONIGHT...MAINLY THIS EVENING. THUNDERSTORMS WILL LIKELY CONTAIN
VERY HEAVY RAINFALL...LEADING TO ISOLATED POCKETS OF FLASH
FLOODING. THERE ALSO REMAINS A SMALL CHANCE FOR A SEVERE
THUNDERSTORM OR TWO TO DEVELOP...WITH DAMAGING WINDS AND LARGE
HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL CONTINUE TO BE A THREAT INTO FRIDAY...WITH THE
SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO REPORT FLOODING...HAIL OR
WIND DAMAGE FROM SEVERE STORMS.

JAB

In the hours before

Local storm report, Jun 23, 6:46 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLASH FLOOD      GREENE                  42.33N  75.77W
06/23/2011                   CHENANGO           NY   PUBLIC

            WATER IN BUILDINGS

&&

CORRECTED EVENT

JAB
Local storm report, Jun 23, 6:53 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND DMG     FREEVILLE               42.51N  76.35W
06/23/2011                   TOMPKINS           NY   PUBLIC

            LARGE TREE DOWN ON WIRES... PARTIALLY BLOCKING ROUTE
            366

&&

BLL
Local storm report, Jun 23, 7:00 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FLASH FLOOD      CHENANGO FORKS          42.23N  75.87W
06/23/2011                   BROOME             NY   PUBLIC

            STREAMS OVER ROADS AND BRIDGES

&&

BLL
Local storm report, Jun 23, 7:31 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
731 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            SHERRILL                43.07N  75.60W
06/23/2011                   ONEIDA             NY   911 CENTER

            WATER PONDING ON ROUTE 5

0505 PM     FLOOD            2 N GREENE              42.36N  75.77W
06/23/2011                   CHENANGO           NY   LAW ENFORCEMENT

            WATER OVER CUMMINGS ROAD.

0505 PM     FLOOD            3 W GREENE              42.33N  75.83W
06/23/2011                   CHENANGO           NY   LAW ENFORCEMENT

            WATER OVER INDIAN BROOK ROAD IN TOWN OF GREENE.

0510 PM     FLOOD            2 S ITASKA              42.27N  75.91W
06/23/2011                   BROOME             NY   LAW ENFORCEMENT

            WATER AND ROCKS ACROSS BARKER ROAD

0510 PM     FLOOD            1 NW ITASKA             42.30N  75.91W
06/23/2011                   BROOME             NY   LAW ENFORCEMENT

            WATER OVER RT. 79 NEAR BULL CREEK RD

0540 PM     FLASH FLOOD      GREENE                  42.33N  75.77W
06/23/2011                   CHENANGO           NY   EMERGENCY MNGR

            MANY REPORTS OF ROAD FLOODING AND FLOODING OF HOMES IN
            THE VILLAGE OF GREENE.

0545 PM     FLASH FLOOD      GREENE                  42.33N  75.77W
06/23/2011                   CHENANGO           NY   LAW ENFORCEMENT

            REPORTS OF EVACUATIONS OF HOMES ALONG BIRDSALL CREEK.

0610 PM     FLASH FLOOD      3 NE CASTLE CREEK       42.26N  75.88W
06/23/2011                   BROOME             NY   LAW ENFORCEMENT

            ROAD WASHOUT ON KING ST.

0620 PM     FLASH FLOOD      COVENTRY                42.32N  75.63W
06/23/2011                   CHENANGO           NY   EMERGENCY MNGR

            MULTIPLE REPORTS OF FLOODING STREAMS ACROSS ROADS.

0623 PM     FLASH FLOOD      GREENE                  42.33N  75.77W
06/23/2011                   CHENANGO           NY   PUBLIC

            WATER IN BUILDINGS

0625 PM     FLASH FLOOD      3 NNW CHENANGO FORKS    42.27N  75.89W
06/23/2011                   BROOME             NY   LAW ENFORCEMENT

            FLOODING WITH SWIFT WATER RESCUES ALONG CLOVERDALE RD.

0651 PM     FLASH FLOOD      CHENANGO FORKS          42.23N  75.87W
06/23/2011                   BROOME             NY   PUBLIC

            STREAMS OVER ROADS AND BRIDGES

&&

JAB
Special weather statement, Jun 23, 7:54 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT THU JUN 23 2011

NYZ045-056-240045-
BROOME NY-CHENANGO NY-
754 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL BROOME AND SOUTHERN
CHENANGO COUNTIES...

* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CASTLE CREEK...
  AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHENANGO FORKS AND PORT CRANE AT 800 PM EDT...
  GREENE AT 815 PM EDT...
  SMITHVILLE FLATS AT 820 PM EDT...
  COVENTRY AND BRISBEN AT 830 PM EDT...
  TYNER AT 835 PM EDT...
  SOUTH OXFORD AT 840 PM EDT...
  GUILFORD AND OXFORD AT 845 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4231 7542 4213 7593 4231 7604 4251 7552
      4233 7540

JAB
Special weather statement, Jun 23, 8:20 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 PM EDT THU JUN 23 2011

NYZ045-056-PAZ039-240115-
BROOME NY-CHENANGO NY-SUSQUEHANNA PA-
820 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORM WILL AFFECT BROOME...NORTHWESTERN SUSQUEHANNA
AND SOUTHWESTERN CHENANGO COUNTIES...

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LITTLE MEADOWS...AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VESTAL CENTER AND VESTAL AT 835 PM EDT...
  ENDWELL AT 845 PM EDT...
  BINGHAMTON AT 855 PM EDT...
  CHENANGO BRIDGE AT 905 PM EDT...
  CASTLE CREEK AT 910 PM EDT...
  CHENANGO FORKS AND SANITARIA SPRINGS AT 915 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4194 7613 4196 7615 4200 7615 4200 7610
      4211 7611 4236 7587 4216 7558

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:20 PM EDTSpecial Weather StatementBGMBroome55 min
Jun 24, 2:08 AM EDTAreal Flood AdvisoryBGMDelaware3 hr
Jun 24, 2:30 PM EDTSpecial Weather StatementBGMOneida45 min
Jun 24, 3:16 PM EDTSpecial Weather StatementBGMOneida44 min
Jun 24, 4:09 PM EDTAreal Flood AdvisoryBGMOneida3 hr
Jun 24, 4:23 PM EDTSpecial Weather StatementBGMOneida37 min
Jun 24, 5:09 PM EDTFlash Flood WarningBGMOneida6 hr
Jun 24, 6:24 PM EDTSpecial Weather StatementBGMOtsego36 min
Jun 24, 6:31 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego3 hr

Nearby

Flash Flood Warnings in New York, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.